|but doesn't she just look like she'd be carrying out an evil plot?|
Since we were in Washington, we were able to get medications containing pseudoephedrine without a prescription. It's rather angering that one of the most useful things when you are very sick has been restricted because it happens to be a key ingredient in meth, but at least I was able to get it while I was sick (this time). Some of the side effects of this drug can be quite serious, especially the part where it can mess with your heartbeat. The very wise pharmacist in Seattle advised that I not take the pseudoephedrine, DayQuil, and drink a Lo-Carb Monster all at once. He calmed down a bit when I told him that the energy beverage was for Adam, not me.
Now, I don't recommend this method of dealing with your severe cold, but being as we had purchased weekend passes to this event some time ago & I did not want to be a blob on somebody else's couch all weekend, here is what I did to get through it: I double-dosed on the pseudoephedrine and drank DayQuil straight from the bottle. The bottle of DayQuil lasted me from Saturday morning to Monday night. I tore through a four-day box of Sudafed in two days. Adam and our wonderful hosts, Megan & Nat, can testify to the fact that I was still miserable a lot of the time - not sleeping through the night, still symptomatic, etc. It was one nasty cold, and it spread through my body quickly.
|Rhinovirus 16 (common cold) contains 60 sites capable of connecting to a receptor on a human cell.|
I want to take a moment to acknowledge that Cold-Eeze (or zinc supplements) are something I'm pointing out as a cold remedy because it has been clinically proven to work. Although I could devote several posts to this, a quick glance at the Common Cold page on PubMed Health will tell you that other remedies often toted, such as vitamin C & echinacea, have no solid evidence to back up claims that they will help your cold. Those are myths, so stop buying the Emergen-C.
But back to the part where I warn you not to purposely overdose yourself on cold medications like I did! I was very careful not to take too much acetaminophen. According to MedLine Plus, acetaminophen overdose is one of the most common poisonings worldwide. Acetaminophen poisoning is no joke. If it's not treated well or caught soon enough, your liver can fail and you'll be dead within a few days. You should be keeping acetaminophen intake under 4000mg per day. It's important to check everything you're taking for acetaminophen - this is the active drug in Tylenol, but it is also in most cold medicines, medicines to relieve cramps, painkillers, etc. etc. DayQuil, for example, has 325mg of acetaminophen per 15ml dose. Per tablet, common painkillers Percocet and Norco have 325mg, while Vicodin has 500mg. When Adam first came home from the hospital in February, we knew he couldn't have more than 8 Vicodin in a 24-hour period. I was getting up every three hours to give him the medicine to manage his pain as best we could, while making sure I didn't poison him.
|Obligatory picture of a mound of pills.|
At 325mg a dose for the DayQuil(and no other sources of acetaminophen), I figured I could have up to 12 doses per day and be okay. A normal bottle has 177ml, or 11.8 doses at 15ml each. In theory, you could have the entire bottle in one day and it would not kill you. As far as the acetaminophen is concerned, anyway.
DayQuil also has dextromethorphan, a drug sometimes abused to get high, and phenylephrine, which is a nasal decongestant like pseudoephedrine. If you'll recall, I said the pharmacist told me to be careful taking the DayQuil and Sudafed together. This is because there are two different nasal decongestants in each drug, and both are stimulants that can cause heart problems if you take too much. The only known cure for the common cold is rest and plenty of fluids, but the medicine can keep you more comfortable in the mean time. Just make sure you're careful about what you take and how much.
As for me, I'm starting to feel better. The heavy brain cloud that tends to form when you are congested, coughing, and all but lost your voice started to lift yesterday afternoon. On the drive back to Portland, I felt myself feeling progressively better (and sleepier - we didn't get home until 2:30am). I was smart enough to take today off work in advance, so I've got time to rest and hopefully, get my voice back.